Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Cosmet Investig Dermatol. 2013 Jun 4;6:145-9. doi: 10.2147/CCID.44853. Print 2013.

A retrospective analysis of dermatological problems in a hematology ward.

Author information

  • 1Dermatology Unit, Singapore General Hospital, Singapore.

Abstract

BACKGROUND:

Skin problems are common in patients with hematological disorders. Dermatologists play an important role in providing consultative service to other medical specialties. While most requests for dermatologic consultations are for common skin conditions, challenging scenarios and diagnostic dilemmas are frequently encountered, especially in acutely ill, immunocompromised patients.

AIM:

To characterize the profile of dermatological problems encountered in a hematology unit in a tertiary hospital, and to delineate clinical features that may help to distinguish cutaneous adverse drug reactions from toxic erythema of chemotherapy.

MATERIALS AND METHODS:

A retrospective study was conducted reviewing all inpatient referrals for dermatology consultations from the hematology unit during a 6-month period from January 2010 to June 2010, at the largest multidisciplinary tertiary hospital in Singapore.

RESULTS:

Of the 692 referrals for dermatology consultation, 58 (8.3%) came from the hematology department. A total of 60 dermatological diagnoses were made. Most patients were referred for primary dermatological disorders (43.33%, n = 26). The most common diagnoses within this category were cutaneous infections (15%, n = 9) and dermatitis (13.33%, n = 8). Cutaneous adverse drug reactions (16.67%, n = 10) and toxic erythema of chemotherapy (10%, n = 6) were also frequently encountered. We could not identify any distinctive clinical feature that may help to differentiate the two conditions.

CONCLUSION:

Our study reinforces the importance of inpatient medical dermatology in terms of both service and education to nondermatologists, who continue to face difficulties diagnosing common skin disorders. Cutaneous adverse drug reactions and toxic erythema of chemotherapy are clinically similar and difficult to differentiate. Larger prospective studies are needed to examine this problem.

KEYWORDS:

chemotherapy; cutaneous adverse drug reactions; dermatological problems; hematology; oncology; toxic erythema

PMID:
23766654
[PubMed]
PMCID:
PMC3677806
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dove Medical Press Icon for PubMed Central
    Loading ...
    Write to the Help Desk